Wisconsin, 2012

Drought in Wisconsin, July 10 to 31, 2012

July 10 to 31, 2012 · NWS ARX · 2 events in 2 counties and zones

Persistent below normal precipitation allowed severe to extreme drought conditions to develop across portions of southwest Wisconsin, including Grant and Richland Counties. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal, falling ground water levels and high to extreme fire dangers resulting in burning bans.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Persistent below normal precipitation allowed severe to extreme drought conditions to develop across portions of southwest Wisconsin, including Grant and Richland Counties. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal, falling ground water levels and high to extreme fire dangers resulting in burning bans. Because of the high price of feed and the burned up pastures, farmers across the state sold off large numbers of cattle. The largest cattle marketer saw a 150% increase in sales in late July. The Governor of Wisconsin declared a state of emergency due to drought for much of the southern half of the state. In late July, the U.S. Dept. of Agriculture declared 23 counties in southern Wisconsin to be natural disasters areas. This included both Grant and Richland Counties. Also in late July, the State of Wisconsin announced that farmers suffering from the drought would be allowed to harvest hay and graze cattle on state owned land.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 10, 2:07 AM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 10, 2:07 AM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
307 AM CDT TUE JUL 10 2012

.SHORT TERM...TODAY THROUGH THURSDAY
307 AM CDT TUE JUL 10 2012

MAIN FORECAST CONCERN IS SLOW WARMING TREND THROUGH THE PERIOD.

LATEST WATER VAPOR IMAGERY/RAP 500MB ANALYSIS SHOWING A FAIRLY
AMPLIFIED UPPER LEVEL LONG WAVE PATTERN ACROSS THE CONUS WITH HIGH
PRESSURE RIDGE OVER THE WEST AND FAIRLY DEEP TROUGH ACROSS THE EAST.
THIS PUTS OUR AREA IN NORTHWEST FLOW ALOFT WITH A COUPLE EMBEDDED
SHORT WAVE TROUGHS PASSING THROUGH. NEXT SHORTWAVE TROUGH TO AFFECT
THE AREA NOW SWINGING SOUTHEAST THROUGH SOUTHEAST MANITOBA/WESTERN
ONTARIO.

FOR TODAY...WILL BE WATCHING THE SHORTWAVE TROUGH OVER SOUTHEAST
MANITOBA/WESTERN ONTARIO DROP ACROSS THE REGION TODAY. LOOKS LIKE
THE BRUNT OF THE IMPACT OF THIS WAVE IN THE FORM OF SCATTERED
SHOWERS WILL REMAIN NORTHEAST OF THE AREA. DRIER AIR IN THE WAKE OF
THE SHORTWAVE TROUGH THAT DROPPED THROUGH YESTERDAY WILL LIMIT THE
INSTABILITY ACROSS OUR AREA. STILL EXPECTING SCATTERED CUMULUS TO
FORM TODAY MAINLY EAST OF THE MISSISSIPPI IN RATHER STEEP
SURFACE-700MB LAPSE RATES...BUT INSTABILITY PRETTY LIMITED NOW TO
MITIGATE ANY DEEPER CONVECTION/SHOWER CHANCES. AS A RESULT...HAVE
PULLED THE SLIGHT CHANCE POPS THAT WERE IN ACROSS THE EASTERN
PORTIONS OF THE FORECAST AREA.

AFTER TODAY...MODEL CONSENSUS SHOW UPPER LEVEL RIDGE BUILDING ACROSS
THE AREA THROUGH THURSDAY FOR A WARMING TREND THROUGH THE PERIOD.
LOOK FOR HIGHS TODAY IN THE 80-88 DEGREE RANGE...WARMING INTO THE 84-94
DEGREE RANGE BY THURSDAY.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
307 AM CDT TUE JUL 10 2012

LATEST ECMWF/GFS SHOWING THE UPPER RIDGE HOLDING ACROSS THE AREA
THROUGH THURSDAY...THEN SOME WEAKENING INDICATED ON FRIDAY AS
NORTHERN STREAM TROUGH TRIES TO PHASE WITH TROUGHING ACROSS THE
MID-MISSISSIPPI RIVER VALLEY REGION. ECMWF/GEM REMAIN DRY THROUGH
FRIDAY WHEREAS THE GFS WANTS TO CONVECT WITH COOLING ALOFT. FOR
NOW...WENT WITH MODEL CONSENSUS KEEPING US DRY TROUGH FRIDAY. THEN
FROM FRIDAY NIGHT THROUGH SUNDAY...MODELS IN GOOD AGREEMENT WITH THESE
TWO TROUGHS EVENTUALLY PHASING AND MOVING SLOWLY EAST ACROSS THE
REGION. FORCING NOT THAT IMPRESSIVE...BUT WITH COLDER AIR
ALOFT...LAPSE RATES WILL BE STEEPENING AND THUS THINK THAT LOW-END
SHOWER/THUNDER CHANCES ARE WARRANTED. SUNDAY NIGHT-MONDAY LOOK DRY
AS THE TROUGH EXITS EAST AND RIDGE GAINS CONTROL OVER THE AREA ONCE
AGAIN. OTHERWISE...LOOK FOR THE WARMER THAN NORMAL TEMPERATURES TO
CONTINUE WITH HIGHS IN THE MID 80S TO LOWER 90S FRIDAY THROUGH
SUNDAY...AND UPPER 80S TO MIDDLE 90S ON MONDAY.

&&

.AVIATION...THROUGH 06Z WEDNESDAY
1147 PM CDT MON JUL 9 2012

LARGE AREA OF HIGH PRESSURE WILL CONTINUE TO SLOWLY SINK SOUTHEAST
ACROSS THE UPPER MIDWEST AND GREAT LAKES THROUGH THE PERIOD. WINDS
WILL BE LESS THAN 10 KNOTS AND GENERALLY OUT OF THE NORTH TO
NORTHEAST. A FEW DAYTIME CUMULUS SHOULD FORM LATE TUESDAY MORNING
AND DISSIPATE WITH SUNSET TUESDAY EVENING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
307 AM CDT TUE JUL 10 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...DAS
LONG TERM....DAS
AVIATION...04
Hazardous weather outlook, Jul 10, 4:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT TUE JUL 10 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-111100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH SUNDAY. HOWEVER...NO
SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RABERDING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Grant

When
July 10, 5:00 AM CST to July 31, 11:59 PM CST
Where
Grant forecast zone
Reported by
Other Federal Agency
Coordinates
42.868, -90.706 (the zone’s center; the record gives no point)

Severe to extreme drought conditions developed across Grant County because of a persistent lack of precipitation. The Governor of Wisconsin declared a state of emergency due to drought for much of the southern half of the state, including Grant County. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal on the Wisconsin River, falling ground water levels and high to extreme fire dangers resulting in burning bans. In late July, the U.S. Dept. of Agriculture declared Grant County a natural disaster area. Also in late July, enough rain had fallen that the Wisconsin DNR lifted the burning ban across Grant County.

Drought, Richland

When
July 10, 5:00 AM CST to July 31, 11:59 PM CST
Where
Richland forecast zone
Reported by
Other Federal Agency
Coordinates
43.376, -90.429 (the zone’s center; the record gives no point)

Severe to extreme drought conditions developed across Richland County because of a persistent lack of precipitation. The Governor of Wisconsin declared a state of emergency due to drought for much of the southern half of the state, including Richland County. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal on the Wisconsin River, falling ground water levels and high to extreme fire dangers resulting in burning bans. In late July, the U.S. Dept. of Agriculture declared Richland County a natural disaster area. Also in late July, enough rain had fallen that the Wisconsin DNR lifted the burning ban across Richland County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383460, 384498.